Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 53, NWS Green Bay, WI

August 2, 2004Oneida County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Aug 2, 2004, 1:15 PM CDT for Oneida County, Wisconsin. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2004, 1:15 PM CDT (18:15 UTC)
Expired
Aug 2, 2004, 2:15 PM CDT
In force
60 min
Issued by
NWS Green Bay, WI
Area
Counties, with a storm outline in the text

County Oneida County, WI

The radar

The Green Bay radar (KGRB), 187 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 6.3 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2004-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1119 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2004-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1119 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
845 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRB 021815
SVRGRB
WIC085-021915-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
115 PM CDT MON AUG 2 2004

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ONEIDA COUNTY IN WISCONSIN

* UNTIL 215 PM CDT

* AT 115 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM WITH STRONG WINDS AND HAIL. THE STORM WAS
  LOCATED 7 MILES WEST OF WILLOW RESERVOIR. THAT PLACES IT 26 MILES
  SOUTHEAST OF PARK FALLS. IT WAS MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WILLOW RESERVOIR AROUND 130 PM...
  HARSHAW AROUND 200 PM...
  WOODBORO AROUND 215 PM...

IF YOU ARE IN THE WARNED AREA...PREPARE FOR WINDS IN EXCESS OF 60
MPH...HAIL...AND DEADLY LIGHTNING. SEEK SHELTER IMMEDIATELY.

LAT...LON 4580 9001 4557 9002 4556 8958 4566 8944

$$

TH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 7:15 AM CDT, 6 hours earlier.

Area forecast discussion, Aug 2, 7:15 AM CDT, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
715 AM CDT MON AUG 2 2004

.UPDATE...LARGE BOW ECHO MOVG ESE FM MN AT 40 KTS. IT HAS UNDERGONE 3
STRENGTHENING AND WEAKENING CYCLES...AND GROWN IN SIZE WITH EACH. STABLE
BOUNDARY LAYER APPEARED TO HAVE GREATLY LIMITED STRENGTH OF THE
CONVECTIVE GUSTS THAT REACHED THE SFC OVERNIGHT. QUESTION WL BE HOW THE
SYSTEM EVOLVES DURING THE NEXT FEW HRS. THE BOUNDARY LAYER OVER THE FCST
AREA WAS EVEN MORE STABLE THAN BACK OVER MN...BUT MORNING SUNSHINE WL
LIKELY CAUSE A RAPID DESTABILIZATION. IF TSTM COMPLEX CAN HOLD TOGETHER
ANOTHER FEW HRS...THERE IS THE POSSIBILITY THAT IT COULD INTENSIFY
SIGNIFICANTLY DURING THE LATE MORNING HRS. IF THAT OCCURS...WIDESPREAD
DAMAGING WINDS WL BE POSSIBLE ACRS THE SW PART OF THE FCST AREA DURING
THE LATE MORNING AND POSSIBLY INTO THE EARLY AFTERNOON. THE ESEWD MVMT
HAS BEEN VERY CONSISTENT AT 40 KTS...AND THAT WOULD TAKE IT INTO WRN
MARATHON COUNTY ARND 10 AM.

ALSO BEEN WATCHING NNE/SSW LINE OF TSTMS DEVELOP NE FM IA. SHEAR WAS
MUCH WEAKER THERE...AND THOSE STORMS WERE MOVG MORE SLOWLY TO THE E...
AND PROBABLY PRODUCING SOME VERY HVY RAIN. BEST GUESS WAS THAT THAT AREA
OF STORMS WOULD REMAIN S OF THE FCST AREA.

4 AM FCST STILL HOLDING UP WELL...SO NO SIG CHANGES NEEDED FOR NOW.

.PREV DISCUSSION...THE DISCUSSION FROM THE 4 AM FORECAST PACKAGE
FOLLOWS.

.SYNOPSIS...MAJOR AMPLIFICATION OF THE UPR PATTERN EXPECTED TO OCCUR
DURING THIS FCST CYCLE. THIS WL CAUSE THE WARM HUMID AIR ACRS THE FCST
AREA TO BE REPLACED BY COOLER AND MUCH DRIER CANADIAN AIR. MAIN CHC OF
PCPN WL COME EARLY WHILE THE MOISTURE IS IN PLACE ACRS THE AREA. TEMPS
WL START OUT WARM AND THEN DROP TO A BIT BLO NORMAL LEVELS.

.SHORT TERM...TDA/TNGT/TUE. FOCUS IS ON SVR THREAT. MODELS STILL
STRUGGLING WITH THE DETAILS OF THE PATTERN...AS BOTH THE ETA AND RUC
FCST SUBSIDENCE AND DRY WX ACRS ERN SD AT THE SAME TIME AN INTENSE
CONVECTIVE SYSTEM GENERATED A MEASURED A 78KT GUST. THAT CONVECTIVE
SYSTEM WAS WEAKENING AND HEADING SSEWD TOWARD OMA. AS THAT WAS
OCCURRING...SEVERAL CLUSTERS OF TSTMS WERE SLOWLY DEVELOPING ACRS ND...
AND THE LEAD CLUSTER COMING OUT OF THAT AREA REALLY INTENSIFIED BTWN 230
AND 330 AM. GIVEN THE UPR SHRTWV SUPPORTING THOSE STORMS AND THE FRONTAL
BOUNDARY SETTLING SWD INTO THE AREA...EXPECT THOSE STORMS TO
EXPAND/INTENSIFY AND HEAD SE THIS MORNING. THEY ARE ALREADY HEADED INTO
SOME SFC BASED INSTABILITY EARLY THIS MORNING...AND MOSTLY CLR SKIES
DOWNSTREAM SHOULD ALLOW THE ATM AHEAD OF THOSE STORMS TO DESTABILIZE
EVEN MORE AFTER SUN-UP. THERE WAS ALSO SOME DEVELOPMENT ACRS WRN UPPER
MICHIGAN...AND THOSE STORMS MAY TEND TO BUILD WWD AND LINK UP WITH THE
WRN STORMS DURING THE MORNING. EXPECT THAT THIS DEVLEOPING MCS WL BE THE
MAIN SVR THREAT FOR THE FCST AREA...WITH THE CURRENT TRACK OF THE STORMS
PLACING THE SW PORTION OF THE FCST AREA AT THE GREATEST RISK.

ASSUMING THAT CONVECTIVE SYSTEM COMES ACRS THE FCST AREA MID-DAY...DON/T
THINK THE ATM WL HAVE A CHANCE TO RELOAD TO SUPPORT ANOTHER ROUND OF SIG
CONVECTION. CARRIED CHC POPS INTO THE EVENING AS SCT STORMS POSSIBLE...
THEN MAINTAINED PREV FCST/S IDEA OF DRY WX AFTER THAT. THE ETA AND GFS
SHOWED LINGERING HIGH DWPTS AND CONSIDERABLE INSTABILITY INTO TUE
AFTN...BUT WITH THE UPR FLOW STARTING TO VEER MORE NWLY AND LOW-LEVEL
N/NELY FLOW IT WOULD SEEM LIKELY THAT MAIN CONVECTION WOULD FOCUS SW OF
THE AREA. MID-LVL LAPSE RATES ALSO PROGGED TO BE MUCH MORE STABLE BY
TUE.

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY. MEDIUM RANGE MODELS SHOW VERY
GOOD AGREEMENT AT 500MB THROUGH THE END OF THE WEEK. POLAR VORTEX OVER
HUDSON BAY DROPS SOUTH AND UPPER FLOW VEERS TO NORTHWEST BY MIDWEEK.
THIS ALLOWS SURFACE HIGH TO SETTLE SOUTH ACROSS THE GREAT LAKES AND
PRODUCE DRY COOL WEATHER FOR THE MIDDLE AND END OF THE WEEK. THE BIG
QUESTION FOR THIS PART OF THE FORECAST IS WHETHER THERE WILL BE ANY
SHOWERS OR THUNDERSTORMS TUESDAY NIGHT. THE ETA SUGGESTS THAT THE FRONT
WILL BE FAR ENOUGH SOUTH TO KEEP IT DRY HERE. GFS HAS MORE OF A WAVE
ALONG FRONT AND WOULD FAVOR A CHANCE OF PRECIPITATION. WILL KEEP IT DRY
FOR NOW AS THE ETA HAS DONE BETTER WITH LOW LEVEL DRY AIR ARRIVING FROM
THE NORTHEAST IN THESE EVENTS THIS YEAR. NCEP ALSO PREFERS THE ETA.

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SKOWRONSKI/RDM
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Aug 2, 6:15 AM CDT, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
615 AM CDT MON AUG 2 2004

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-031200-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
615 AM CDT MON AUG 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA TODAY.
THE RISK IS GREATEST SOUTHWEST OF A LINE FROM MERRILL...TO APPLETON...TO
MANITOWOC...AND MUCH LOWER IN THE FAR NORTHEAST CORNER OF THE STATE. THE
GREATEST RISK OF SEVERE WEATHER WILL OCCUR BETWEEN 10 AM AND 6 PM. THE
PRIMARY THREAT IS OF WIDESPREAD DAMAGING WINDS...THOUGH LARGE HAIL IS
ALSO POSSIBLE.

A CLUSTER OF THUNDERSTORMS OVER CENTRAL MINNESOTA EARLY THIS MORNING
WILL TRACK SOUTHEAST INTO CENTRAL WISCONSIN DURING THE MID-DAY HOURS.
SOME MORNING SUNSHINE AHEAD OF THE STORMS WILL ALLOW THE ATMOSPHERE
AHEAD OF THE STORMS TO DESTABILIZE...AND ENHANCE THE POTENTIAL FOR
DAMAGING WINDS.

A COLD FRONT SAGGING SOUTH ACROSS THE REGION COULD INITIATE STORMS
ACROSS OTHER PORTIONS OF THE AREA AS WELL. THOSE STORMS COULD BE SEVERE
ALSO...THOUGH THE RISK OF SEVERE WEATHER ACROSS THE REST OF THE AREA WAS
NOT AS GREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED DURING THE MID-DAY HOURS.

SKOWRONSKI/RDM
WWW.CRH.NOAA.GOV/GRB

In the hours before

Special weather statement, Aug 2, 12:35 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1235 PM CDT MON AUG 2 2004

WIZ020-022-030-031-035>040-045-048>050-074-022100-
MENOMINEE-SOUTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-
OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-MANITOWOC-
INCLUDING STURGEON BAY...WAUSAU...WISCONSIN RAPIDS...STEVENS POINT...
APPLETON...GREEN BAY...ALGOMA...WAUTOMA...OSHKOSH...CHILTON AND TWO
RIVERS
1235 PM CDT MON AUG 2 2004

...SEVERE THUNDERSTORM WATCH CANCELED FOR PORTIONS OF CENTRAL
WISCONSIN...

THE THUNDERSTORMS THAT PROMPTED THE SEVERE THUNDERSTORM WATCH HAVE MOVED
EAST INTO EAST-CENTRAL AND NORTHEAST WISCONSIN. THEREFORE THE RISK FOR
SEVERE THUNDERSTORMS HAS MOVED EAST OF A PORTION OF THE WATCH AREA. A
SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE REST OF CENTRAL AND
NORTHEAST WISCONSIN UNTIL 4 PM.

A SEVERE THUNDERSTORM REMAINS IN EFFECT FOR...
SHAWANO...
WAUPACA...
MENOMINEE...
OUTAGAMIE...
WINNEBAGO...
SOUTHERN OCONTO...
BROWN...
CALUMET...
DOOR...
KEWAUNEE...
AND MANITOWOC COUNTIES.

THE WATCH HAS BEEN CANCELED FOR...
MARATHON...
WOOD...
WAUSHARA...
AND PORTAGE COUNTIES.

THE RISK OF SEVERE THUNDERSTORMS ACROSS NORTHCENTRAL WISCONSIN HAS
ENDED. THEREFORE...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED
FOR...VILAS...LINCOLN...ONEIDA...LANGLADE AND FOREST COUNTIES.

KURIMSKI
WWW.CRH.NOAA.GOV/GRB

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 7:07 PM CDTSevere Thunderstorm WarningGRBLanglade, Menominee, Shawano68 min
Aug 1, 8:24 PM CDTSpecial Marine WarningGRB66 min
Aug 2, 10:37 AM CDTSevere Thunderstorm WarningGRBPortage, Wood53 min
Aug 2, 11:24 AM CDTSevere Thunderstorm WarningGRBPortage, Waupaca, Waushara66 min
Aug 2, 1:03 PM CDTSpecial Marine WarningGRB117 min
Aug 2, 1:03 PM CDTSpecial Marine WarningGRB117 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.